Alert archive / California / Gale Watches in 2018

Gale Watch 12, NWS Eureka, CA

March 11, 2018

NWS Eureka, CA issued this gale watch at Mar 11, 2018, 3:04 AM PDT. It took effect at Mar 12, 2018, 3:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 11, 2018, 3:04 AM PDT (10:04 UTC)
In effect from
Mar 12, 2018, 3:00 PM PDT
Expired
Mar 12, 2018, 2:27 AM PDT
In force
Issued by
NWS Eureka, CA

The text

As transmitted.

889 
WHUS76 KEKA 111004
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
304 AM PDT Sun Mar 11 2018

PZZ450-455-470-475-111815-
/O.NEW.KEKA.GL.A.0012.180312T2200Z-180313T1000Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
304 AM PDT Sun Mar 11 2018

...GALE WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH LATE MONDAY
NIGHT...

The National Weather Service in Eureka has issued a Gale Watch,
which is in effect from Monday afternoon through late Monday
night. 

* WINDS...Southerly 20 to 25 kt. Gusts around 40 kt possible
  across the outer waters and gusts near 35 kt possible 
  nearshore.

* WAVES/SEAS...Steep, combined sea state around 9 to 12 feet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$
4 follow-up statements
960 
WHUS76 KEKA 111538
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
838 AM PDT Sun Mar 11 2018

PZZ450-455-470-475-112345-
/O.CON.KEKA.GL.A.0012.180312T2200Z-180313T1000Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
838 AM PDT Sun Mar 11 2018

...GALE WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH
LATE MONDAY NIGHT...

* WINDS...Southerly 20 to 25 kt. Gusts around 40 kt possible 
  across the outer waters and gusts near 35 kt possible 
  nearshore. 

* WAVES/SEAS...Steep, combined sea state around 9 to 12 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$
765 
WHUS76 KEKA 112159
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
259 PM PDT Sun Mar 11 2018

PZZ450-455-470-475-120600-
/O.CON.KEKA.GL.A.0012.180312T2200Z-180313T1000Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
259 PM PDT Sun Mar 11 2018

...GALE WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH
LATE MONDAY NIGHT...

* WINDS...Southerly 20 to 25 kt. Gusts around 40 kt possible 
  across the outer waters and gusts near 35 kt possible 
  nearshore. 

* WAVES/SEAS...Steep, combined sea state around 9 to 12 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$
642 
WHUS76 KEKA 120318
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
818 PM PDT Sun Mar 11 2018

PZZ450-455-470-475-121130-
/O.CON.KEKA.GL.A.0012.180312T2200Z-180313T1000Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
818 PM PDT Sun Mar 11 2018

...GALE WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH
LATE MONDAY NIGHT...

* WINDS...Southerly 20 to 25 kt. Gusts around 40 kt possible 
  across the outer waters and gusts near 35 kt possible 
  nearshore. 

* WAVES/SEAS...Steep, combined sea state around 9 to 12 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$
753 
WHUS76 KEKA 120927
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
227 AM PDT Mon Mar 12 2018

PZZ470-475-121730-
/O.NEW.KEKA.SC.Y.0029.180312T1600Z-180312T2200Z/
/O.UPG.KEKA.GL.A.0012.180312T2200Z-180313T1000Z/
/O.NEW.KEKA.GL.W.0014.180312T2200Z-180313T1100Z/
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
227 AM PDT Mon Mar 12 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 3 PM
PDT THIS AFTERNOON...
...GALE WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 4 AM PDT
TUESDAY...

The National Weather Service in Eureka has issued a Gale Warning,
which is in effect from 3 PM this afternoon to 4 AM PDT Tuesday.
A Small Craft Advisory has also been issued. This Small Craft
Advisory is in effect from 9 AM this morning to 3 PM PDT this
afternoon. The Gale Watch is no longer in effect. 

* WINDS...Increasing to S 20 to 25 kt. Gusts around 40 kt possible
  this afternoon and evening.  

* WAVES/SEAS...Steep, combined sea state around 10 to 14 ft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ450-455-121730-
/O.UPG.KEKA.GL.A.0012.180312T2200Z-180313T1000Z/
/O.NEW.KEKA.SC.Y.0029.180312T2200Z-180314T1600Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
227 AM PDT Mon Mar 12 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
9 AM PDT WEDNESDAY...

The National Weather Service in Eureka has issued a Small Craft
Advisory, which is in effect from 3 PM this afternoon to 9 AM PDT
Wednesday. The Gale Watch is no longer in effect. 

* WINDS...Southerly 15 to 25 kt with gusts to 30 kt. Gale force
  gusts possible near Cape Mendocino.  

* WAVES/SEAS...Steep, combined sea state around 7 to 11 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Mar 10, 2:47 PM PST, 11 hours 17 minutes earlier.

Area forecast discussion, Mar 10, 2:47 PM PST, 11 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
247 PM PST Sat Mar 10 2018

.SYNOPSIS...Isolated showers across the interior will diminish
later this evening. Cloudy but dry conditions will persist through
the remainder of the weekend with morning fog and low clouds along
the coast and in valleys.  Gusty southerly winds and heavy rain will
return Monday afternoon. The remainder of the week will feature rain
and mountain snow through the end of the week.

&&

.DISCUSSION...
.Short Term (Through Tuesday Morning)...A weak disturbance is currently moving through the
area which has lead to some rain showers across NW CA. With daytime heating and the weak disturbance
providing some broad lift showers will remain possible this
evening for primarily Humboldt, Del Norte, and Trinity counties.
Visible satellite currently shows widespread cumulus development
across the area indicating that showers will increase in coverage
this afternoon and evening. The loss of daytime heating later
this evening will bring the showers to an end.

Ridging will begin to develop late tonight across the area which
will help to clear out the clouds. With some moisture still present
in the boundary layer this evening fog and low cloud development is
likely yet again this evening.  With clear skies Trinity county and
northeastern portions of Mendocino county may see some very patchy
frost around with temperatures in the mid 30's. This sets the stage
for a very nice Sunday with temperatures in the 60's along the
coast and near 70 across the interior with mostly clear skies once
the fog and low clouds dissipate.

The nice weather does not last very long as the next storm system is
expected to approach the area on Monday. As has been the trend
models have continued to slow this system down with rainfall not
expected to begin until Monday afternoon now. Precipitation will
start out very light during the afternoon and strong southerly winds
will also begin to ramp up with gusts to near 50mph across the Cape
Mendocino headlands and the ridges. With the cold front late
Monday evening into early Tuesday morning a heavy band of
precipitation will move through the area. By Tuesday morning
rainfall totals will be around an inch with higher amounts
possible where terrain enhances the rainfall. Snow levels will
remain above 7,000 feet with this system. /WCI

.Long Term (Tuesday night through Saturday)...The active weather
pattern is expected to continue through the period. The 12Z runs
of the GFS and ECMWF both show an upper level low forming off the
coast of British Columbia and slowly making its way down near the
area by late in the week. The track of the low still has quite a
bit of uncertainty in it. Snow levels will gradually fall possibly
as low as 2,500 feet, but this will be highly dependent on the
track of the low. This will bring a general cooling trending through
Saturday. Periods of heavier rain are expected as shortwaves
moving around the base of the low, but at this point confidence is
low on the timing of any of these particular waves is very low.
The differences start on Tuesday night when the ECMWF brings a
decent amount of rain to the area while the GFS is mainly dry. The
Canadian generally follows the ECMWF. MKK

&&

.AVIATION...A shortwave moving up the west side of the weak ridge
is bringing some showers to Del Norte and Humboldt counties. A
few of these could still go through KCEC and KACV, but little to
no impact is expected with them. Otherwise mainly VFR conditions
prevail this afternoon. Tonight fog and stratus is expected along
the coast and in many of the interior valleys bringing IFR to
LIFR conditions. Sunday this is expected to mainly clear up by mid
morning. MKK

&&

.MARINE...Low winds and seas will continue to dominate the marine
forecast through the weekend. Conditions will begin to deterioate
on Monday as seas and southerly winds begin to ramp up ahead of an
approaching storm system. Near gale to gale force gusts will be
possible for the outer waters beginning Monday afternoon. Steep
hazardous seas will reach 9 to 12 feet by Monday evening and
remain elevated through the middle of the week. /WCI

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...None.
&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Mar 10, 2:50 PM PST, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
250 PM PST Sat Mar 10 2018

CAZ102-105>108-110>113-112300-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
250 PM PST Sat Mar 10 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ101-103-104-109-112300-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
250 PM PST Sat Mar 10 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A more significant winter storm is expected to bring heavy rain,
gusty winds Monday and Monday night. Additional rain and mountain
snow is possible Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

Nearby

Gale Watches in California, 2018Every gale watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.